Update: I can attest that since I went off of the Tresiba injections and started using FIASP in an Omnipod pump, I have lost most of the fat deposits that I am convinced were caused by the Tresiba. I mean, when I looked at my thighs where I used to inject, they were abnormally big, like the commercial with the guy with fat leg calves. Since I’ve been on FIASP, that has reduced significantly. Same diet (a good one), same exercise.
What is FIASP?
FiASP is a fast acting insulin made by Novo Nordisk
The initials FiASP stand for Fast Insulin - Aspart
I know your post is old but I wanted to comment to validate your experience. I’ve had Type 1 diabetes for 25 years. I mainly control with MDI until my early 30’s where I used a pump to keep me in tight control during pregnancy. I have never had weight issues, am very active and maintain the same diet consistently.
I’ve Been in Tresiba for 6 months to help with dawn phenomenon (which it initially did but now is not) and I gained 20 pounds. I feel bloated, stuffed like a sausage is a good analogy. I just picked up a prescription for Lantus, which I used for years and I’m hoping it will help reduce this excessive weight gain!!
After switching back to Lantus a month ago, I’ve lost 7 of the 20 pounds I gained over the 1.5 years I used Tresiba.
Granted I made all sorts of lifestyle changes before I switched back to Lantus. None of them worked. I kept slowly gaining weight.
Now without Tresiba, all those lifestyle changes seem to be creating a rapid weight loss.
Tresiba works differently for me than it seems to for lots of other people. Dose changes took a lot longer to see. I think Tresiba was just sitting around accumulating in my body, and I wonder if that somehow contributed to the weight gain. I don’t know.
All I know is that I tried a lot of different ways to lose weight before switching back to Lantus, and that simple switch was the only thing that actually had an impact. My average and standard deviation are the same on Lantus (so far), so the only real benefit of Tresiba was the once/day injection. That’s definitely not worth the weight gain.
It doesn’t seem to have this effect on everyone. I wonder why.
I’m not sure either. I know I’m super sensitive to insulin - with 14 units of tresiba I get early morning highs. With 15 units of Tresiba I run low most of the day , but don’t get early morning highs. I’ve tried everything to lose the weight I’ve gained but I keep slowly gaining, so I’m just going back to Lantus.
Do you take Lantus twice a day? If so could you share with me how you split it, in the past I’ve only taken it once a day, but I would have early morning highs (especially right before my period bc of hormonal shifts, sorry if that’s tmi) any input on how to spit would be helpful.
Were you taking Lantus in the morning? Many people find that Lantus begins tapering off 18-20 hours after injection, so that could leave you running high every morning because your prior day’s dose has wore off before the new day’s dose has kicked in.
I split my dose into 2 injections. I’ve always needed less basal insulin in the early morning hours, so I time my doses so that I have less on board during that time. I take my first dose at 9 am, and I take my second dose at 4 pm. The first dose begins wearing off around 5 am, and the second dose around 12 pm. However, the 9 am injection is going strong and peaking a little at 2-4 pm, so I get pretty good basal coverage this way, even though the 4 pm dose is wearing off. I have the least amount of basal insulin on board between 5-9 am, which is when I need the least insulin each day.
Everyone is different, so the best times may be completely different for you. A good rule of thumb is to start 12 hours apart, and then adjust the timing based on what patterns you’re seeing. You may find that an even split isn’t a good fit either. You can split the dose 60/40 or even 70/30, depending on what patterns you see.
Your doctor may have some good suggestions on where to start.
I had 1 pen of tresiba left in my fridge. In the spirit of not wasting anything I have been using it up for the past nearly 3 weeks - before it expired. Guess who has gained nearly a kg a week in those 3 weeks, and feeling bloated! Am back to levemir in 2 days! Certainly validates that I have a big issue with Tresiba! I am going to have to work very hard on weight loss now!
Most of what I’ve read has indicated that weight gain is not a direct side effect of a medication. Rather, a new insulin that helps you stay in range more might help you digest food in healthier way which can in turn lead to weight gain.
Based on my experience with Tresiba and my body’s reaction since discontinuing Tresiba, it’s become very clear to me that an insulin most certainly can have a direct impact on your weight. I believe that Tresiba was actually creating some level of insulin resistance for me as well.
I wish I’d stopped using it sooner, but I was operating under that false assumption that it’s not the insulin itself causing weight gain. The weight gain was very slow for me, so I didn’t immediately attribute it to the Tresiba.
I have, and very quickly. Tresiba is powerful and I had to reduce from 72 units Levemir per day to 52 units of Tresiba, and I still have morning hypos. I am stopping it and going back on Levemir tomorrow because if I gain any more weight around my belly I’ll have a heart attack. I was astonished at how quickly I began to see belly fat increase- within the first couple of weeks.I’ve also gained ten pounds, all on the belly. One positive regarding Tresiba is that I needed little to no rapid insulin with meals.
It does. Levemir is weight neutral and I gained a lot of weight rapidly on Tresiba. I am going back on Levemir tomorrow.
I just asked my doc for an ultrasound because after I started Tresiba I rapidly gained belly fat and also thought I had a growth in my stomach. The control is great but I have to get off of it asap.
Wow, I gained no weight on Tresiba and
the dose change from Levimer to Tresiba was only 1 unit or 2 units.